|Oral Candidiasis: Why? Effective treatment?
Apr 24, 2000
I saw my dentist concerning little pimply lesions on my tongue and whitish spotting on both the tongue and gums. There was a little white coating...he told me I caught the infection early and not to worry about it too much. I have taken liquid Nystatin four times a day for 6 days and things haven't changed a whole lot. It seemed that the first three days there was healing as the lesions subsided, but then healing has been negligible. My tongue burns when I drink hot liquids, tomato sauce, and orange juice. Overall, there is a mild feeling of discomfort and some burning of the lips from time to time. Should I continue on the Nystatin liquid (1 tsp/4Xday) for another week, or perhaps request something a bit stronger?? Overall, I am feeling kind of exhausted....I tend to be hyperactive and then just "crash." Also, I was diagnosed with hypothyroidism about a year ago. As far as sexual history, it has been exclusively with my husband for 25 years, so I cannot suspect HIV. There has been an increase in his desire for oral sex recently. Would this have any bearing on the occurrence of oral candidiasis? Thanks very much!
Response from Dr. Reznik
There are several reasons other than HIV infection which would cause a person to present with candidiasis including use of broad spectrum antibiotics, systemic steroids, steroid containing asthma inhalers, uncontrolled diabetes, etc. Recently, I had a family member, who is not HIV positive, contact me concerning a bout of candidiasis. He went to his physician for acute sinusitis and a respiratory infection and was placed on a broad spectrum antibiotic and a steroid inhaler.
Concerning the therapy you are on: nystatin swish and swallow is dosed at one teaspoon, swish and swallow, four times a day for two weeks. All antifungal therapies, whether topical or systemic should be used for the complete two week period of time. What most people do not realize is that nystatin should be swished in the oral cavity 5 minutes each time you use it. Herein lies one of the problems with this medication as most people are not aware of the amount of time this medication needs to held in the mouth. The majority of people who use nystatin are unable to keep this medicine in the mouth for the extended period of time required. The reason nystatin has to be in the mouth this long is that it is a relatively week topical antifungal that needs to be in contact with the candidal plaques for this period of time to be effective. I do not prescribe nystatin for this reason as well as the incredibly high sugar content of this preparation. For mild to moderate candidiasis, I prescribe Mycelex troches (clotrimazole). These lozenges are dissolved in the mouth five times a day for two weeks.
Oral intercourse is not a risk factor for candidiasis.
I hope this information proves helpful.
what exactly does thrush look like?
Weird things in my mouth
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.